Scientists link acne drug to depression
|Link to original article: http://www.telegraph.co.uk/news/main.jhtml?xml=/news/2006/09/19/nacne19.xml|
A link between an acne drug and depression has been shown for the first time, scientists said yesterday.
Since Roaccutane was introduced in the early 1980s several reports have suggested that suicides and attempted suicides have been caused by mood swings in patients taking the medication.
Roche, the manufacturer, added a warning to its packaging in 1988 that patients should tell their doctors if they had a history of depression.
Dr Sarah Bailey, of Bath University, and colleagues at the University of Texas showed that mice given the drug exhibited more depressive behaviour than those not given it.
Her study, published in this month's Neuropsychopharmacology journal, says: "Establishing a link between the active molecules in the drug and a change in depression-related behaviour, albeit in mice, is an important step in our understanding of the drug's effects in the wider context of brain function.
"To date, the only evidence for any link with patients has come from case reports and such data are complicated by the psychosocial effects of having severe acne.
This is a very effective medication for acne and the side effects occur for only five to 10 per cent of people taking it. People on Roaccutane should follow the advice on the packaging by reporting past and family history of depression to their GPs and family members should keep an eye on people taking this medication."
Some 3,300 prescriptions for Roaccutane were issued in Britain last year and 18,100 for a cream with the same active ingredients.
Dr Bailey showed that adult male mice injected with Roaccutane exhibited depressive behaviour such as trying to escape less and spending more time immobile than those not given the drug.
Roaccutane is one of a group of medicines called retinoids – vitamin A-related compounds known to affect the development of the nervous system.
In recent years scientists have become increasingly interested in their effects on brain functions such as memory and learning.
The family of David Roberts, a student from Liverpool who hanged himself last year after taking the drug, said the tablets had made him depressed.
Prof David Nutt, the head of psychopharmacology at Bristol University, said the research could help doctors to understand the drug's mechanisms.
He added: "However, it is important to stress that the only way to really find out whether this can be harmful to humans is to study with more precision the effects in humans."
The Medicines and Healthcare products Regulatory Agency said: "The safety of isotretinoin [the active ingredient of Roaccutane] remains under close and constant scrutiny."
Roche said: "Although we warmly welcome scientific research, we would caution about concluding that this work in 24 mice, 12 of which received the active agent, is indicative of the effects of isotretinoin in humans."